Texas, 2012Drought in Texas, August 21 to 31, 2012
August 21 to 31, 2012 · NWS BRO · 1 event in 1 county or zone
Rainfall continued to be spotty during the last ten days of August across the Rio Grande Valley. Despite a local torrential rain producing thunderstorm which dropped several inches of rain near Brownsville, most of inland Cameron County remained unusually dry for one of the wetter months of the year.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rainfall continued to be spotty during the last ten days of August across the Rio Grande Valley. Despite a local torrential rain producing thunderstorm which dropped several inches of rain near Brownsville, most of inland Cameron County remained unusually dry for one of the wetter months of the year. Dry conditions combined with locally triple digit temperatures and frequently breezy days allowing drought conditions to further deteriorate.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 20, 11:32 PM CST, 28 minutes earlier.
Area forecast discussion, Aug 20, 11:32 PM CST, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1232 AM CDT TUE AUG 21 2012
.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...THE PASSAGE OF A WEAK COLD FRONT DURING THE MORNING
HOURS OF MONDAY WILL PROVIDE LIGHT WINDS WITH MOSTLY CLEAR SKIES
THROUGH THE OVERNIGHT HOURS. TOMORROW...BROAD LOW PRESSURE ALONG
THE EAST COAST OF MEXICO WILL PRODUCE BREEZY WINDS FROM THE EAST
BEFORE DIMINISHING BEGINNING AROUND SUNSET.
&&
.PREV DISCUSSION... /ISSUED 642 PM CDT MON AUG 20 2012/
DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
AVIATION...DRY NORTHEAST FLOW ON THE WESTERN SIDE OF LOW PRESSURE
TROUGH OVER THE CENTRAL GULF OF MEXICO TO MAINTAIN A NORTHEAST
FLOW THROUGH THE EVENING. WINDS TO TREND TO CALM OVERNIGHT BEFORE
A NORTHEAST TO EAST WIND LESS THAN 15 KNOTS DEVELOPS TUESDAY. DRY
AIR IN THE MID LAYERS MIXING TO THE SURFACE AND WILL REMAIN IN
PLACE THROUGH 00Z TUESDAY. VFR CONDITIONS TO RESULT.
PREV DISCUSSION... /ISSUED 212 PM CDT MON AUG 20 2012/
SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...DRIER AIR IS
FILTERING INTO THE DEEP SOUTH TEXAS THIS AFTERNOON WITH THE PASSAGE
OF A WEAK FRONTAL BOUNDARY THIS MORNING. SHOWERS AND ISOLATED
THUNDERSTORMS HAVE CONTINUED TO MOVE SOUTH OF THE REGION INTO THE
MEXICAN STATE OF TAMAULIPAS AND MEXICAN COASTAL WATERS THIS
AFTERNOON. SLIGHTLY COOLER LOW TEMPERATURES ACROSS THE NORTHERN
COUNTIES TONIGHT WITH TEMPERATURES FALLING INTO THE LOW 70S AND MID
TO UPPER 70S SOUTH AND ALONG THE COAST. ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS EXPECTED BY TUESDAY NIGHT AS WEAK SURFACE
TROUGH OFF THE MEXICAN COAST MOVES NORTHWARD WITH PRECIPITABLE WATER
VALUES AROUND 2 INCHES.
LONG TERM /WEDNESDAY THROUGH MONDAY/...THE 500 MB RIDGE TO OUR
WEST WILL BEGIN TO BUILD SLOWLY EAST AS THE WEAKNESS IN THE RIDGE
POSITION SHIFTS FURTHER EAST. THE DEEPER LAYER MOISTURE VALUES
CURRENTLY IN PLACE OVER THE GULF OF MEX WILL IN TURN START TO
DIMINISH LATER THIS WEEK AS THE MID LEVEL RIDGING INCREASES. THIS
WILL ALLOW THE CONV CHCS TO GRADUALLY TREND DOWN WITH THE OVERALL
HEIGHTS AND TEMPS GRADUALLY INCREASING.
LOOKING FURTHER EAST INTO THE TROPICAL ATLANTIC...NHC CONTINUES TO
TRACK A TROPICAL WAVE LOCATED ABOUT 1000 MILES EAST OF THE LESSER
ANTILLES. THIS FEATURE CONTINUES TO MOVE QUICKLY WEST AT 20 TO 25
MPH. LONGER RANGE NUMERICAL GUIDANCE AND GUIDANCE FROM NHC/HPC
MOVES THIS FEATURE CLOSE TO SOUTHERN FLORIDA OR WESTERN CUBA BY
NEXT MONDAY MORNING. AT THIS POINT THIS SYSTEM DOES NOT POSE MUCH
OF A THREAT TO THE LOWER TX COASTLINE. HOWEVER AS ALWAYS...PLEASE
REFER TO THE LATEST STATEMENTS AND OUTLOOKS FROM NHC CONCERNING
THE PROGRESS OF THIS SYSTEM.
BOTH THE GFS AND ECMWF ARE IN PRETTY GOOD AGREEMENT IN THE
HANDLING OF THE OVERALL SYNOPTIC PATTERN IN THE 3 TO 7 DAY RANGE.
HOWEVER THE ECMWF WANTS TO HOLD ONTO THE TROPICAL MOISTURE IN THE
GULF AND ALONG THE LOWER TX COASTLINE LONGER VERSUS THE GFS WHICH
DRIES THE AREA OUT FASTER. TEND TO FAVOR THE DRIER GFS RUN WHICH
HAS SHOWN FAIRLY DECENT RUN TO RUN CONSISTENCY OVER THE LAST
COUPLE OF DAYS. WILL GO A LITTLE ABOVE MODEL HIGH TEMPS IN THE 3
TO 7 DAY RANGE AND WILL GO CLOSE TO GFS POPS AND LOW TEMPS. OVERALL
CONFIDENCE IN THE LONGER RANGE PERIOD IS ABOVE AVERAGE.
MARINE...TONIGHT THROUGH TUESDAY NIGHT...BUOY 020 REPORTED NORTH
NORTHEAST WINDS OF 12 KNOTS WITH GUSTS OF 16 KNOTS AND SEAS OF 3
FEET AT 1250 PM CDT/1750 UTC THIS AFTERNOON. SEAS OF 2 TO 4 FEET
WILL CONTINUE THROUGH THE FORECAST PERIOD. NORTHEAST FLOW WILL
BECOME EASTERLY TONIGHT INTO TUESDAY.
WEDNESDAY THROUGH SATURDAY...THE SURFACE RIDGING WILL SHIFT EAST
AS A FRONTAL SYSTEM DIGS INTO THE CENTRAL PLAINS STATES AROUND MID
WEEK. THIS WILL FORCE THE MARINE FLOW TO SHIFT AROUND TO A MORE
S-SE DIRECTION WITH AN INCREASE IN THE PGF LATER THIS WEEK. THIS WILL
BUILD THE WINDS AND SEAS LATE IN THE MARINE FORECAST PERIOD. THESE
COULD PUSH INTO SCEC CRITERIA ON AND AFTER THURS AND FRI.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, Aug 20, 2:19 AM CST, 21 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
319 AM CDT MON AUG 20 2012
TXZ248>257-210830-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
319 AM CDT MON AUG 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...REST OF TONIGHT AND MONDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE LATE
MORNING HOURS FOR THE LOWER RIO GRANDE VALLEY. ANY OF THE HEAVIER
OR MORE PERSISTENT THUNDERSTORMS WILL HAVE THE POTENTIAL TO
PRODUCE NUISANCE FLOODING IN LOW-LYING AREAS OR AREAS WITH POOR
DRAINAGE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED SHOWERS AND THUNDERSTORMS...POSSIBLY PRODUCING SOME
NUISANCE FLOODING IN LOW-LYING AND POORLY-DRAINING AREAS...ARE
EXPECTED THROUGH WEDNESDAY. NO ADDITIONAL RAINFALL EXPECT
THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-210830-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
319 AM CDT MON AUG 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...REST OF TONIGHT AND MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Cameron
- When
- August 21, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Cameron forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Lack of rainfall throughout most of Cameron County, especially west of highway 77 north of Brownsville, brought drought conditions from Severe (D2) to Extreme (D3) in these areas by August 21st. These conditions would continue through month's end. Rainfall in the Extreme areas generally ran one to two inches below average; only 0.52 inches fell in Harlingen (Valley Airport, 1.39 inches below average) while 3.85 inches fell in Brownsville (1.41 inches above average).
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Nevada, August 21 to 22, 20121 death · $5.3 million · 50 kt wind · 11 events
- Damaging Winds and Heavy Rain in Arizona, August 21, 2012$60,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Florida, August 21, 2012$28,000 · 68 kt wind · 15 events
- Flash Flooding and Flooding in Arizona, August 21 to 22, 2012$37,000 · 50 kt wind · 7 events
- Flash Flood and Damaging Wind in Arizona, August 21, 2012$30,000 · 60 kt wind · 2 events
- Flooding and Damaging Winds in Florida, August 21, 2012$3,000 · 50 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 21, 20126 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 21, 201259 kt wind · 5 events
- Hail in Ohio, August 21, 20120.75 in hail · 2 events
- Flooding in California, August 21 to 22, 20122 events
- Flash Flooding in New Mexico, August 21, 20122 events
- Flash Flood in Arizona, August 21, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411305.